Alert archive / Arkansas / Tornado Warnings in 2009

Tornado Warning 46, NWS Little Rock, AR

October 29, 20095 counties in Arkansas

NWS Little Rock, AR issued this tornado warning at Oct 29, 2009, 3:52 PM CDT for 5 counties in Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2009, 3:52 PM CDT (20:52 UTC)
Expired
Oct 29, 2009, 4:30 PM CDT
In force
38 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Calhoun County, AR, Cleveland County, AR, Dallas County, AR, Grant County, AR, Ouachita County, AR

The radar

The Little Rock radar (KLZK), 111 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 1:51 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Oct 29, 2:27 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 29, 2:27 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
227 PM CDT THU OCT 29 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
COLD FRONT CURRENTLY MAKING ITS WAY ACROSS EASTERN OKLAHOMA...WITH
SHOWERS/STORMS FIRING ALONG AND AHEAD OF IT. AT THE SAME TIME...
WARM SECTOR HAS BEEN EXPANDING OVER THE FORECAST AREA AS THE WARM
FRONT HAS ADVANCED NORTHWARD THIS AFTERNOON. INCREASING
INSTABILITY OVER SOUTHERN ARKANSAS HAS ALLOWED SHOWERS/STORMS TO
BECOME ACTIVE OVER THAT AREA AS WELL.

IT/S QUESTIONABLE HOW FAR NORTH STRONG STORM THREAT WILL MAKE
IT...AS 18Z SOUNDING FROM KLZK CONTINUES TO SHOW A LOW LEVEL
CAPPING INVERSION. BUT WITH INCREASED WARM ADVECTION IN THE LOW
LEVELS...THIS WILL CONTINUE TO ERODE BEFORE SUNDOWN. AT THIS
POINT...THINK THE SEVERE THREAT WILL MOSTLY BE SOUTH OF I-40...
AND LARGELY ISOLATED AT BEST...GIVEN LITTLE OPPORTUNITY FOR
SIGNIFICANT SURFACE-BASED DESTABILIZATION. THREAT SHOULD WIND DOWN
SHORTLY AFTER SUNSET.

BIG FOCUS WILL BE HEAVY RAINFALL THREAT. SLOW MOVING FRONT AND THE
SYSTEMS AHEAD OF IT WILL DUMP AS MUCH AS FIVE TO SEVEN INCHES OF
RAINFALL OVER MUCH OF CENTRAL AND EASTERN ARKANSAS...WITH TWO TO
FOUR INCH AMOUNTS POSSIBLE OVER THE WEST. WILL CONTINUE THE FLASH
FLOOD WATCH THROUGH FRIDAY NIGHT...THOUGH PARTS OF IT MAY BE
DROPPED EARLIER...AS MODELS INDICATING THINGS WILL BE WINDING DOWN
ACROSS THE WEST BY LATE FRIDAY AFTERNOON/EARLY FRIDAY EVENING.

UPPER LOW WILL PUSH REMAINING MOISTURE EAST OF THE REGION FRIDAY
NIGHT/EARLY SATURDAY...WITH DRY WEATHER RETURNING BY SATURDAY
AFTERNOON. HIGH PRESSURE WILL PUSH IN BEHIND THE FRONT...WITH
TEMPERATURES MODERATING THROUGH SUNDAY.
&&

.LONG TERM...MONDAY THROUGH THURSDAY
A ZONAL FLOW WILL DEVELOP EARLY IN THE PERIOD ACROSS MUCH OF THE
U.S. SURFACE HIGH PRESSURE WILL BUILD THROUGH THE MID SOUTH... WILL
PROMOTE DRY CONDITIONS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     54  54  41  59 / 100 100  60  20
CAMDEN AR         57  58  41  66 / 100 100  50  20
HARRISON AR       49  53  39  58 / 100  60  30  10
HOT SPRINGS AR    56  58  40  63 / 100  90  40  20
LITTLE ROCK   AR  57  59  42  63 / 100 100  50  20
MONTICELLO AR     56  59  43  63 / 100 100  70  20
MOUNT IDA AR      51  57  37  62 / 100  80  30  20
MOUNTAIN HOME AR  52  57  38  59 / 100  80  40  20
NEWPORT AR        55  56  43  60 / 100 100  70  20
PINE BLUFF AR     58  60  43  63 / 100 100  60  20
RUSSELLVILLE AR   54  57  37  60 / 100  80  30  20
SEARCY AR         58  57  40  60 / 100 100  60  20
STUTTGART AR      57  59  44  61 / 100 100  70  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.
&&

SHORT TERM...57 / LONG TERM...55
Hazardous weather outlook, Oct 29, 3:32 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
332 PM CDT THU OCT 29 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
332 PM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE AND OVERSPREAD
THE AREA THIS AFTERNOON AS LOW PRESSURE MOVES SLOWLY TOWARDS
ARKANSAS FROM THE SOUTHERN PLAINS. INITIALLY...THE ACTIVITY WILL BE
ASSOCIATED WITH A WARM FRONT LIFTING NORTHWARD ACROSS ARKANSAS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON THROUGH
TONIGHT. AS A RESULT...A FLASH FLOOD WATCH REMAINS IN AFFECT FOR THE
AREA THIS AFTERNOON AND TONIGHT. A TORNADO WATCH IS IN EFFECT
THROUGH 9 PM FOR MUCH OF CENTRAL AND SOUTH ARKANSAS. DAMAGING WINDS
AND TORNADOES WILL BE POSSIBLE THROUGH THIS EVENING.

A FEW STRONG OR SEVERE STORMS WILL BE POSSIBLE TODAY...WITH HAIL AND
DAMAGING WINDS THE MAIN CONCERNS.

BY TONIGHT...THE LOW PRESSURE SYSTEM WILL BEGIN LIFTING TO THE NORTH
OF ARKANSAS. MEANWHILE...A COLD FRONT TRAILING SOUTHWARD FROM THE
LOW...WILL PUSH INTO WESTERN ARKANSAS THIS EVENING AND EVENTUALLY
INTO THE CENTRAL PART OF THE STATE LATE TONIGHT. A LINE OF STORMS IS
FORECAST TO FORM ALONG THE FRONT AS IT TRACKS EASTWARD TONIGHT.

SEVERE STORMS WILL BE POSSIBLE AS THE FRONT MOVES ACROSS THE WESTERN
PART OF THE STATE TONIGHT. DAMAGING WINDS WILL BE THE MAIN THREAT
FROM THIS LINE OF STORMS. WITH THE GROUND WELL SATURATED...IT WILL
NOT TAKE MUCH WIND TO BRING DOWN TREES. ISOLATED TORNADOES CANNOT BE
RULED OUT AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE AFOREMENTIONED COLD FRONT WILL CONTINUE WORKING ACROSS THE
EASTERN PART OF ARKANSAS ON FRIDAY...WITH SHOWERS AND THUNDERSTORMS
PERSISTING. ELSEHWERE...WIDESPREAD RAIN WILL LINGER FOR MUCH OF THE
DAY BEHIND THE FRONT.

ANY ADDITIONAL HEAVY RAINFALL WILL ONLY INCREASE THE THREAT OF FLASH
FLOODING AND RIVER FLOODING. THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH FRIDAY NIGHT FOR MUCH OF ARKANSAS. RAINFALL TOTALS
ACROSS THE WATCH AREA ARE EXPECTED TO RANGE BETWEEN 2 AND 4
INCHES...WITH PARTS OF CENTRAL AND EASTERN ARKANSAS POSSIBLY SEEING
UPWARDS OF 6 INCHES OR MORE BEFORE THE RAIN TAPERS OFF FRIDAY NIGHT.

THE STORM SYSTEM WILL DEPART TO THE EAST OF THE REGION BY SATURDAY.
HIGH PRESSURE WILL FOLLOW...BRINGING SOME MUCH NEEDED DRIER
CONDITIONS TO THE MID SOUTH FOR THE UPCOMING WEEKEND AND THE FIRST
HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED LATER TODAY AND TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

In the hours before

Special weather statement, Oct 29, 2:46 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
246 PM CDT THU OCT 29 2009

ARZ062-063-067-068-292005-
BRADLEY-CALHOUN-CLEVELAND-DALLAS-
246 PM CDT THU OCT 29 2009

...SIGNIFICANT WEATHER ALERT FOR BRADLEY...CALHOUN...CLEVELAND AND
DALLAS COUNTIES UNTIL 305 PM CDT...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF HARRELL...MOVING NORTH AT 40
MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE TRI COUNTY LAKE...FORDYCE AND
KINGSLAND.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

55
Local storm report, Oct 29, 3:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
329 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     LOUANN                  33.39N 92.79W
10/29/2009                   OUACHITA           AR   LAW ENFORCEMENT

            POWER LINES WERE BLOWN DOWN ALONG HIGHWAY 7 JUST NORTH OF
            THE UNION COUNTY LINE

&&

57
Local storm report, Oct 29, 3:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
333 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     LOUANN                  33.39N 92.79W
10/29/2009                   OUACHITA           AR   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN NEAR THE JUNCTION OF HIGHWAYS 7 AND
            376.

&&

57
Local storm report, Oct 29, 3:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
337 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     FRENCHPORT              33.47N 92.78W
10/29/2009                   OUACHITA           AR   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN...WITH SOME PROPERTY DAMAGE
            REPORTED.

&&

57
Local storm report, Oct 29, 3:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
348 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TORNADO          EAST CAMDEN             33.61N 92.74W
10/29/2009                   OUACHITA           AR   LAW ENFORCEMENT

            A TORNADO WAS REPORTED AT EAST CAMDEN AT 342 PM. TREES
            WERE BLOWN DOWN...WITH HIGHWAY 278/274 REPORTED TO BE
            IMPASSABLE.

&&

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 8:38 AM CDTRiver Flood WarningLZKPerry5 days
Oct 29, 9:07 AM CDTRiver Flood WarningLZKClark, Hot Spring49 hr
Oct 29, 9:27 AM CDTRiver Flood WarningLZKSaline47 hr
Oct 29, 9:27 AM CDTRiver Flood WarningLZKAshley, Bradley, Cleveland, Drew8 days
Oct 29, 10:20 AM CDTRiver Flood WarningLZKRandolph16 days
Oct 29, 10:24 AM CDTRiver Flood WarningLZKFulton, Sharp48 hr
Oct 29, 10:33 AM CDTRiver Flood WarningLZKLawrence, Randolph69 hr
Oct 29, 10:40 AM CDTRiver Flood WarningLZKRandolph66 hr
Oct 29, 11:18 AM CDTRiver Flood WarningLZKIndependence66 hr
Oct 29, 11:28 AM CDTRiver Flood WarningLZKPrairie, White, Woodruff21 days
Oct 29, 11:28 AM CDTRiver Flood WarningLZKPrairie21 days
Oct 29, 11:33 AM CDTRiver Flood WarningLZKWhite65 hr
Oct 29, 2:08 PM CDTSevere Thunderstorm WarningLZKBradley, Calhoun, Cleveland, Dallas, Ouachita37 min
Oct 29, 2:42 PM CDTRiver Flood WarningLZKYell3 days
Oct 29, 3:10 PM CDTTornado WarningLZKCalhoun, Ouachita50 min
Oct 29, 3:45 PM CDTTornado WarningLZKJefferson45 min
Oct 29, 4:15 PM CDTSevere Thunderstorm WarningLZKPolk, Scott45 min
Oct 29, 4:33 PM CDTSevere Thunderstorm WarningLZKCleveland, Dallas, Grant, Jefferson42 min
Oct 29, 5:26 PM CDTFlash Flood WarningLZKCalhoun, Clark, Cleveland, Dallas, Grant, Hot Spring and 2 more4 hr
Oct 29, 5:26 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Scott, Yell49 min
Oct 29, 5:39 PM CDTSevere Thunderstorm WarningLZKGrant, Jefferson, Lonoke, Prairie, Pulaski, Saline51 min
Oct 29, 5:53 PM CDTSevere Thunderstorm WarningLZKPolk52 min
Oct 29, 6:00 PM CDTTornado WarningLZKOuachita45 min
Oct 29, 6:02 PM CDTTornado WarningLZKLonoke, Pulaski26 min
Oct 29, 6:18 PM CDTFlash Flood WarningLZKPolk, Scott3 hr
Oct 29, 6:19 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton, Pope41 min
Oct 29, 6:30 PM CDTSevere Thunderstorm WarningLZKLogan, Polk, Scott, Yell45 min
Oct 29, 6:30 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie, White, Woodruff45 min
Oct 29, 6:35 PM CDTTornado WarningLZKCleveland, Dallas, Ouachita40 min
Oct 29, 6:53 PM CDTSevere Thunderstorm WarningLZKOuachita37 min

Nearby

Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.